Topical Corticosteroid Withdrawal - Emma's Journey

What are Topical Steroids?

Topical steroids are often prescribed to people with skin conditions such as eczema, perioral dermatitis and psoriasis. They are available in creams, ointments, and solutions. Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone.

AMPERNA® Topical Steroid Withdrawal Journey

What is Topical Steroid Withdrawal?

Topical steroid withdrawal which has also been called red skin syndrome, topical steroid addiction, and TCS addiction/withdrawal syndrome is a skin condition that can develop when someone uses potent topical steroids frequently and for a long time.

Some common symptoms you may experience when you stop using steroids include:

  • Raw, red, sunburn like skin
  • Flaking skin
  • Fluid oozing from your skin
  • Blisters
  • Swelling from fluid collecting under the skin
  • Red, swollen arms
  • Increased sensitivity to heat and cold
  • Nerve pain
  • Dry, irritated eyes
  • Hair loss on the head and body
  • Swollen lymph nodes in the neck, armpits, groin and other areas of the body
  • Dry, red, sore eyes
  • Trouble sleeping
  • Appetite changes and weight loss or gain
  • Fatigue
  • Depression
  • Anxiety

 AMPERNA® Topical Steroid Withdrawal Journey

The duration of topical steroid withdrawal is variable, it can take months to years to return to the skin's original condition. Our founder Kiri has helped many of her customers with their topical steroid withdrawal. We spoke with Emma who came to AMPERNA® 8 months ago looking for help to remove topical steroids from her regime and approach her skin more holistically.

Emma's Journey with AMPERNA®

A: How long were you using topical steroid creams and why did you choose to stop using them?

E: I would guess that I was using topical steroid cream – Novosone, on my face for roughly 12 months. I eventually noticed my face would break out in a rash when I wouldn’t use it for a few days. Realising something was not right, I did A LOT of research to find out what was going on with my skin.

A: What was your experience like coming off the topical steroid creams?

E: It was hard, quite confronting. However, I had a lot of support from Kiri during the process.

A: How did you find AMPERNA®?

E: I stumbled across AMPERNA online in a blog post whilst I was researching Topical Steroid Withdrawals.

A: Please tell us a little bit about your skin healing AMPERNA® journey and the products you have used.

E: My skin journey up until today has taken around 7-8 months using AMPERNA® products (my withdrawals phase was around 8 weeks) and since my TSW has passed and my skin has become stronger, Kiri has modified my skin regime to combat acne too.

A: What AMPERNA® products are you using today?

E: Currently I am using: BALANCE cleanser, EXFOLIATE resurfacing lotion, RESCUE soothing serum, SUPEREXFOLIATE resurfacing retinol and HYDRAPROTECT mineral CC SPF15

A: What advice would you give someone who is dealing with acne?

E: Drink lots of water, follow Kiri’s guidance and advice and most importantly be patient, the results will come if you stick to the plan.

A: How did Kiri help you holistically?

E: Kiri gave me lots of advice from being able to battle my TSW, battling adult acne, changing my diet, advice on blood tests & hormone levels etc.

A: Did changing your diet help your skin?

E: I believe it did initially when my skin was weak, I completely cut dairy out, reduced my gluten and sugar intake and generally tried to eat a healthy balanced diet daily. However, now that my skin is much healthier, I have now re-introduced dairy and gluten and I find they no longer affect my breakouts.

A: Would you recommend AMPERNA® to your friends and family and why?

E: Absolutely YES! My skin today is the best it has ever been and it is all thanks to Kiri and her AMPERNA® products.

AMPERNA® Topical Steroid Withdrawals Journey

When you suffer from sudden sensitised flare ups, you may want to re-adjust your beauty and cleansing routine immediately and temporarily cleanse using just water.

  • Stop wearing all make-up
  • Stop using all your regular cleansing & beauty products
  • Cleanse with cooled-down boiled water

We help people with sensitized skin. We often suggest washing with water only and applying our Soothing Duo to help balance your compromised skin microbiome.

Here's what some people have to say about our Soothing Duo:

Amperna saved my skin! I tried for almost a year to clear up my perioral dermatitis. Nothing worked and it was getting worse by the day. I hated leaving my house. I came across Amperna on Instagram.. and with all the great reviews decided to give it a chance. After consistently using only this on my face I saw huge improvements over a few weeks and completely healed after a few months. I’m so thankful for these products!! B -

 

After using a steroid cream on my face to treat a rash for to long I finally was diagnosed with Perioral Dermatitis. Stopping the steroid cream immediately it only made the situation worse. I was embarrassed to go outside with this huge red rash across my face and no way to hide it. I did some research and came across Amperna Soothing Duo. Super excited to get this and saw immediate reduction in the redness. One week after using I am able to finally able touch my face without it hurting. The bumps have gone down and my face is smooth again. Only mild redness left but it has only been a week. I have already given away all my other products and will be reaching out to the Amperna team to find out what other products from their range I can use. I can't thank your team enough my confidence has come back such a simple range that is so easy to use. Ainsley -

 

 

Are you currently using topical steroid creams and need help weaning from them? Are you looking for help with steroid withdrawal symptoms? You can contact our founder Kiri who has also personally suffered from topical steroid withdrawal.

 

Sources:

https://nationaleczema.org/warnings-for-topical-steroids-eczema/

https://www.racgp.org.au/afp/2016/june/topical-corticosteroid-addiction-and-withdrawal-%E2%80%93-an-overview-for-gps/

https://journals.lww.com/dermatitis/Fulltext/2018/07000/Steroid_Withdrawal_Effects_Following_Long_term.8.aspx

Written By Stephanie Barreca

Stephanie Barreca has over six years of experience in the wellness space on social media. She is passionate about helping women to achieve life balance through holistic living. Prior to working for AMPERNA®, Stephanie used to run her own blog about health and wellbeing where she focused on healthy recipes, self-development, and clean living.

Enable chat via Messenger